I have read many articles stating that feeling worse upon initiating antidepressants is quite common. However the timing stated is variable from one article to another, and vague. Some say a week or 2, others say the first "few" weeks before side effects dissipate.
I have been taking citalopram for 2 weeks for depression and anxiety. I have experienced hypersensitivity to other antidepressants in past years including an intense reaction to Zoloft a long time ago. I took Trazodone extremely low dose last year for insomnia and experienced significant side effects including anxiety, agitation, dizziness, gastrointestinal upset and tinnitus. My doctor had claimed that at these low doses there would be no AD related side effects. After a month with no improvement in side effects, I spent the next month weaning off gradually, and the side effects continued for some time after before slowly dissipating (except for still occasional mild tinnitus).
Many years ago a test indicated I appear to be a poor metaboliser.
Citalopram was chosen as it is widely reported to be the "gentlest" of the antidepressants for side-effects and activation. Yet I'm feeling increasingly anxious and jittery after 2 weeks. I started with a very low dose - 5 mg (due to my past hypersensitivity) - with the intent to titrate upwards as my tolerance allowed. I have not yet done this. I switched from the generic to the name brand Celexa after the first 10 days, and have since experienced some gastrointestinal issues in addition to the increased anxiety and jitteryness. I believe my depression may have worsened somewhat also, perhaps due to the unpleasantness of the anxiety/jitteryness.
Due to my hypersensitivity, citalopram seemed the best and maybe only choice.
I would like to continue and try to wait out what I'm hoping are temporary side effects, however how long might this be expected to last? Again, some articles indicate a "few" weeks. Thank you.